Oxaliplatin can increase your risk of getting an infection. An infection is an emergency if you are having chemotherapy, and needs to be treated straight away. Read more about the signs of an infection, and how infections are treated.
Tingling and numbness in your fingers and toes
Oxaliplatin can affect the nerves in your hands and feet, which can cause tingling and numbness (peripheral neuropathy). This normally gets better after your treatment, but for some people it may never go away. Talk to your chemotherapy team if you have any tingling or numbness in your fingers or toes.
Feeling or being sick (nausea or vomiting)
This is a common side effect of oxaliplatin. You will normally be given anti-sickness medicines before your chemotherapy starts. If these medicines don’t help, speak to your chemotherapy team about changing to a different medicine. We have tips on coping with feeling and being sick.
Fatigue (extreme tiredness)
Fatigue is a side effect of oxaliplatin. It isn’t the same as feeling tired. Fatigue can make you feel weak and have problems concentrating. Some people find that the fatigue starts a few hours to a few days after having chemotherapy, and starts to get better after a few days. There are things that you can do to help with fatigue.
Oxaliplatin may also cause dizziness
Feeling tired and dizzy can affect your ability to drive. If you have these side effects, speak to your doctor about driving.
Problems swallowing and breathing (laryngeal spasm)
Oxaliplatin can affect your throat, which can make it hard to swallow or breath. If this happens when you are being given oxaliplatin, tell your nurse straight away. They may stop the infusion of oxaliplatin while they give you medicine to help with this. You may also get this side effect in the first few hours after having oxaliplatin – but this is normally only if you are out in the cold, or having a cold drink. It should stop a few days after your treatment.
Sore mouth and mouth ulcers
Oxaliplatin can make your mouth sore, or cause mouth ulcers which can be painful. Tell your chemotherapy team about any problems you have with your mouth. They can make sure you don’t have a mouth infection, and give you a mouthwash which should help.
Loss of appetite
During your treatment you may not feel like eating, and you may start to lose weight. Try eating small meals often. If your appetite doesn’t get better after a few days, tell your doctor or dietitian. We have tips on dealing with a loss of appetite.
Oxaliplatin may cause a funny taste in your mouth. Some people say this tastes like metal or cardboard. Taste changes normally get better once you finish your chemotherapy. You might find our tips for coping with taste changes helpful.
Bruising and bleeding
Oxaliplatin can lower the number of platelets in your blood – this is called thrombocytopenia. This can cause you to bruise more easily than normal, and may be more likely to have nosebleeds or bleeding gums. Speak to your chemotherapy team straight away if you get any of these side effects.
Anaemia (feeling tired or dizzy)
Oxaliplatin can lower the number of red blood cells in your blood. This is called anaemia, and can make you feel tired, dizzy, or short of breath.
Oxaliplatin may cause your hair to thin, or you may lose some hair – but it should grow back once your treatment stops.
Runny poo (diarrhoea)
If you have diarrhoea, make sure you drink lots of water. If you have it more than four times a day, tell your chemotherapy team. They can give you medicines to control it. You may find our tips for dealing with diarrhoea helpful.
Problems emptying your bowels (constipation)
If you get constipation, drink lots of water and try to eat high fibre foods, such as fruit and vegetables. Gentle exercise such as walking can also help. Speak to your doctor about medicines that can help.
Joint and bone pain
Oxaliplatin can cause problems with your joints, such as swelling or pain. Tell your doctor or nurse if you have this side effect. They can give you painkillers to help. Read about taking painkillers when having chemotherapy.